Alert archive / Kansas / Red Flag Warnings in 2025

Red Flag Warning 11, NWS Dodge City, KS

March 19, 20256 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Mar 19, 2025, 7:02 PM CDT for 6 counties in Kansas. It took effect at Mar 20, 2025, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2025, 7:02 PM CDT (00:02 UTC)
In effect from
Mar 20, 2025, 1:00 PM CDT
Expired
Mar 20, 2025, 8:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WWUS83 KDDC 200002
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
702 PM CDT Wed Mar 19 2025

KSZ061-062-074-075-084-085-210100-
/O.NEW.KDDC.FW.W.0011.250320T1800Z-250321T0100Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
702 PM CDT Wed Mar 19 2025 /602 PM MDT Wed Mar 19 2025/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 8 PM
CDT /7 PM MDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
WESTERN KANSAS...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ Thursday.

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather 
  Zone 075 Grant, Fire Weather Zone 084 Morton and Fire Weather 
  Zone 085 Stevens.

* TIMING...From 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ 
  Thursday.

* WINDS...Southwest 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
553 
WWUS83 KDDC 210030
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
730 PM CDT Thu Mar 20 2025

KSZ061-062-074-075-084-085-210130-
/O.EXP.KDDC.FW.W.0011.000000T0000Z-250321T0100Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
730 PM CDT Thu Mar 20 2025 /630 PM MDT Thu Mar 20 2025/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 19, 5:00 PM CDT, 2 hours 2 minutes earlier. Its key messages:

  • Winds diminish tonight as the powerful storm system exits the central plains
  • A dry cold front will move through Friday increasing the winds during the day
  • Long term trends are showing more of a quiet weather pattern
Area forecast discussion, Mar 19, 5:00 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
500 PM CDT Wed Mar 19 2025

.KEY MESSAGES...

- Winds diminish tonight as the powerful storm system exits the
central plains

- A dry cold front will move through Friday increasing the winds
during the day

- Long term trends are showing more of a quiet weather pattern

&&

.DISCUSSION...
Issued at 203 PM CDT Wed Mar 19 2025

19Z surface observations and upper air analysis shows a tightly
compact closed 500 mb low centered over the Kansas City metro with a
992 surface low centered just south of Davenport, IA.  Winds on the
backside of the low continue to be strong with 850 mb winds 40-60
kts through southwest Kansas and a tightly packed surface pressure
gradient leading to sustained surface winds at 30 mph and gusts to
50 mph.  The last remaining area of mid level lift is located along
and east of the 183 corridor and the snow should be ending by mid
afternoon.

Conditions should continue to improve tonight as the snow will have
long ended and as the upper low moves to the east we should see
winds gradually diminish through the overnight and settle to around
5-15 mph by sunrise Thursday morning.  Thursday should have the
return of southwest winds and mainly sunny skies through the mid
afternoon.  We will have elevated fire danger mainly in Morton
county where little to no snow fell, winds will increase to around
25 mph gusts and relative humidity values fall to 10%.  850 mb
temperatures should warm to around 8-12(C) and highs should get back
into the 60s.

Both short term models and long range ensemble forecasts have a
quick moving shortwave coming from the Rockies into the central
plains from Thursday night into Friday.  This will bring in a cold
front with little moisture so precipitation is not anticipated.
Winds will pick up post frontal as 850 mb winds increase to 35-40
kts and surface winds will be 20-30 mph.  Winds will be strongest in
the morning and then diminish through the afternoon but given the
dry ground and relative humidity values falling to around 10%
another elevated fire danger is expected.

Long range ensemble forecast and clusters show a quieter weather
pattern into early next week.  They are in agreement on Sunday of
another longwave trough with the better energy located in the
northern plains.  This means we will have mainly dry conditions but
we will also have another cold front come in on Sunday that will
bring breezy northwest winds during the day.  Early next week the
upper air pattern is setting up to have a building ridge in the west
and the trough in the east putting the central plains in northwest
flow.  Milder air from the west should help to get temperatures back
into the 70s and 80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 500 PM CDT Wed Mar 19 2025

VFR is expected through TAF pd. Any remaining VFR cigs will clear
out this evening as a weather system moves away from the terminals.
This system still has pretty low sfc pressure, so NW winds 15-25
kt will gradually decrease as the evening continues. SW winds 10-20
kt are expected tomorrow.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.

&&

DISCUSSION...Tatro
AVIATION...Sugden
Hazardous weather outlook, Mar 19, 2:37 AM CDT, 16 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
237 AM CDT Wed Mar 19 2025

KSZ030-031-043>046-061>066-074>081-084>090-200745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
237 AM CDT Wed Mar 19 2025 /137 AM MDT Wed Mar 19 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Wednesday.

Widespread snow and blowing snow will create difficult to
dangerous travel along and north of US 50 Wednesday morning.
Blizzard warnings have been expanded to US 50. Snow will end
rapidly west to east Wednesday afternoon.

Intense to damaging northwest winds will continue Wednesday, with
gusts to near 75 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Critical wildfire danger is expected primarily southwest of Dodge
City Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Local storm report, Mar 19, 3:50 PM CDT, 3 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
350 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Blizzard         4 NW Pierceville        37.93N 100.72W
03/19/2025                   Finney             KS   Mesonet

            The Garden City Airport KGCK measured
            Blizzard criteria with visibility commonly
            at one quarter mile in snow with winds
            sustained around 40 mph and gusts commonly
            between 50 mph and 65 mph. Blizzard criteria
            ended around 11 am.

&&

MR
Local storm report, Mar 19, 3:57 PM CDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
357 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Blizzard         2 NW Ft. Dodge          37.76N 99.96W
03/19/2025                   Ford               KS   Mesonet

            The Dodge City Airport KDDC measured
            Blizzard criteria with persistent one
            quarter of a mile visibility in snow with
            sustained wind speeds between 30 and 45 mph
            and gusts commonly between 50 and 60 mph.
            The criteria began just after 8 am, lasting
            through 11 am.

&&

MR
Local storm report, Mar 19, 4:01 PM CDT, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Dodge City KS
401 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     Non-Tstm Wnd Dmg 1 NNE Dodge City        37.77N 100.01W
03/19/2025                   Ford               KS   Public

            Large tree limbs broken and covering
            driveway and portions of street. Report
            received from social media with picture.

&&

MR
Local storm report, Mar 19, 4:02 PM CDT, 3 hours before
Preliminary Local Storm Report
National Weather Service Dodge City KS
402 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     Non-Tstm Wnd Gst 2 E Medicine Lodge      37.28N 98.55W
03/19/2025  M60 MPH          Barber             KS   ASOS

            ASOS station KP28 Medicine Lodge.

&&

MR
Local storm report, Mar 19, 4:35 PM CDT, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
435 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     Non-Tstm Wnd Dmg 3 NE Belpre             37.98N 99.06W
03/19/2025                   Edwards            KS   Emergency Mngr

            Large Tree branch fell on a powerline
            causing a house fire.

&&

MR
Local storm report, Mar 19, 4:43 PM CDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
443 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Blizzard         La Crosse               38.54N 99.30W
03/19/2025                   Rush               KS   Emergency Mngr

            Blizzard conditions including 60 mph gusts,
            one quarter mile visibility in snow and
            blowing snow roughly between 10 am and 3 pm.

&&

MR

Nearby

Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.